Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 231, NWS Dodge City, KS

July 6, 20246 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2024, 6:15 PM CDT for 6 counties in Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2024, 6:15 PM CDT (23:15 UTC)
Expired
Jul 6, 2024, 7:15 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Finney County, KS, Hodgeman County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:27 PM CDTSevere Thunderstorm WatchSPC10 hr
Jul 6, 5:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KDDC 062315
SVRDDC
KSC047-055-083-145-165-171-070015-
/O.NEW.KDDC.SV.W.0231.240706T2315Z-240707T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
615 PM CDT Sat Jul 6 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Finney County in southwestern Kansas...
  Southeastern Scott County in west central Kansas...
  Hodgeman County in southwestern Kansas...
  Western Pawnee County in south central Kansas...
  Western Rush County in central Kansas...
  Northwestern Edwards County in south central Kansas...

* Until 715 PM CDT.

* At 614 PM CDT, severe thunderstorms were located along a line
  extending from near Bazine to 10 miles south of Beeler to 6 miles
  east of Shallow Water, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jetmore, Gray, Burdett, Hanston and Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3807 9919 3791 9961 3791 10022 3800 10023
      3800 10064 3845 10094 3842 10069 3826 10068
      3826 9959 3863 9959 3869 9944
TIME...MOT...LOC 2314Z 326DEG 33KT 3844 9972 3828 10017 3836 10078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:25 PM CDT, 50 minutes earlier. Its key messages:

  • Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
  • Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
  • After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 5:25 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
525 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered strong to severe thunderstorms will develop this
afternoon across west central Kansas.

- Numerous t-storms are forecast for tonight and possibly lingering
into Sunday.

- After a cool spell Sunday and Monday and into mid next week,   hot
weather will return for next weekend.

&&

.DISCUSSION...
Issued at 212 PM CDT Sat Jul 6 2024

An upper level trough will continue to dig into the Plains through
Tuesday as tropical storm Beryl moves from the Gulf of Mexico,
through eastern Texas and dissolves into the Mississippi
Valley. Meanwhile, an upper level high will build across the
western United States and move into the Plains by the late part
of next week. Weak disturbances will move through the central
Plains tonight through the first part of next week increasing
storm chances across western Kansas. The first disturbance will
move through this evening.

Thunderstorms are expected to form along a trough of low pressure
this afternoon across northern Kansas and continue to build
southward into the forecast area this evening. The atmosphere will
be very unstable this afternoon with CAPE values over 2000 J/kg and
0-6 km shear over 30 knots. In addition, surface dewpoints will
reach into the upper 50s to low 60s across western Kansas. This will
increase probabilities of any storms that form to be severe.
Storms should remain linear decreasing the chance of a tornado,
but large hail and damaging winds will be the main concern.
Scattered thunderstorms continue overnight but should remain
below severe limits. Heavy rain will also be possible with some
of these storms increasing risk of flooding if they train over
the same area. HREF ensembles show up to a 40 percent chance of
over an inch of rain across portions of the forecast area
through tonight. Skies will become mostly cloudy tonight with
lows dipping into the low to mid 60s.

Scattered thunderstorms will continue tomorrow, mainly across our
eastern zones.  As of now these storms do not look to be severe but
small hail and gusty winds can not be ruled out with the strongest
storms. Otherwise expect mostly cloudy skies across western Kansas
through a majority of the day. Highs Sunday only look to reach into
the upper 70s to low 80s. The upper level trough axis will pass
across Kansas Monday. There is still a small chance of showers and
storms, especially across the southern tier of counties with the
remainder of the area staying dry. Temperatures will continue
to be cool for July, with 80s for highs. Dry conditions are
expected Tuesday and wednesday as the axis of the upper level
trough moves east of the area, although an isolated afternoon
thunderstorm can not be ruled out. The remainder of the forecast
looks dry as upper level ridging builds eastward. Highs will
generally be in the 80s through the end of the work week then
into the 90s this weekend. Lows will generally be in the 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 521 PM CDT Sat Jul 6 2024

Scattered thunderstorms will spread east-southeast across west
central Kansas and portions of southwest Kansas into central Kansas
this evening, likely affecting the vicinitiy of KHYS and possibly
KGCK and KDDC generally after 23-02Z. Otherwise, mainly VFR conditions
are forecast through early Sunday. South-southeast winds around 10
to 20kt are expected to persist through early Sunday as an area of
low pressure in southeast Colorado shifts southeast into the Texas
Panhandle.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
436 AM CDT Sat Jul 6 2024

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will form across west central Kansas and along I-70
late this afternoon and early this evening through 10 pm. These
storms could be severe with hail as large as 2" in diameter and
wind gusts as high as 70 mph. These storms will congeal into a
large cluster of storms late this evening and tonight, with small
hail, strong winds to 55 mph and locally heavy rains the main
issues after 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a good chance of thunderstorms late Wednesday and
Wednesday night. It is too early to tell if these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:07 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCTrego53 min
Jul 6, 4:28 PM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jul 6, 4:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCLane, Scott61 min
Jul 6, 4:59 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCNess, Trego46 min
Jul 6, 5:34 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCLane, Ness, Scott, Trego56 min
Jul 6, 6:22 PM CDTFlash Flood WarningDDCLane, Scott7 hr
Jul 6, 6:30 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.